Format

Send to

Choose Destination
Lasers Med Sci. 2014 Jul;29(4):1449-52. doi: 10.1007/s10103-014-1553-0. Epub 2014 Mar 4.

Laser therapy and photosensitive medication: a review of the evidence.

Author information

1
Salisbury District Hospital, Odstock Road, Salisbury, SP2 8BQ, UK, ryan.kerstein@gmail.com.

Abstract

In the 2009 guidelines from the BMLA, the use of non-essential aesthetic lasers was contraindicated in patients receiving medication that causes whole-body photosensitisation as well as those causing local light sensitisation. Following this and anecdotal advice, many laser centres refuse to treat patients who are on known photosensitive medication. Therefore, specific patient cohorts that would benefit from laser therapy are being denied because of medications, such as long-term antibiotics for chronic facial acne. This article reviews the published literature on lasers and photosensitive medications, the mechanisms of photosensitivity and the role of laser in its production. The aim is to analyse the available evidence regarding adverse reactions to laser treatment related to photosensitive medication. A PubMed review of published article titles and abstracts was performed using the search term Laser with each of the following terms individually: photosensitive, photosensitiser, photosensitizer, phototoxicity, photoallergy, complications, case-report, tetracycline, minocycline, amiodarone, nitrofurantoin and medication. Four publications were identified, none of which reported any complication in the use of laser in patients taking photosensitising medication. As there are no published accounts of adverse effects of laser in patients with photosensitive medication, we performed a review of the mechanism of photosensitivity by compiling a list of photosensitive medication and the peak wavelength of radiation required to activate the drug. We recommend a national database of drugs and the wavelengths causing photosensitive reactions of each which a laser department can access prior to treatment.

Comment in

PMID:
24590242
DOI:
10.1007/s10103-014-1553-0
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center